Like our blog?! Click here to receive our monthly posts straight to your inbox!

A Year in Review: Children’s OTC Cough & Cold Products Label Changes

Posted: January 11th, 2011 | Tags: , , , , , , , , , , | 1 Comment »

Hopefully you’re not home reading our blog with thermometer in mouth, feet soaking in hot water, lemon tea brewing on the stove, fighting off the nasty bug that you or your kids picked up at work or school – but it is indeed winter, the time of year when so many of us suffer the miserable effects of the common cold or flu.  Naturally, the use of a variety of non-prescription pain-relievers, fever-reducers, and cough/cold remedies goes up dramatically during the cold season, so it shouldn’t surprise you that the number of accidental poisonings and adverse drug reactions to these products does as well, especially among children.  In 2009, the American Association of Poison Control Centers (AAPCC) reported a whopping total of 88,355 cases in the US involving cough and cold medications (CCMs); 46% involving children younger than 5 years old.  

 In an effort to reduce the incidence of poisonings and adverse reactions to CCMs in children, major drug manufacturers issued a voluntary recall of CCMs labeled or intended for children younger than 2 years of age in October 2007.  One year later, the recall was updated to include medications labeled or intended for children younger than 4 years of age to further improve medication safety.  So how are we adjusting to these new, more restrictive labeling recommendations? Especially with the urge to reach for a quick remedy in an effort to make our little ones with coughs, high fevers, and runny noses feel just a little bit better?

A study published in the November 2010 issue of Pediatrics answered just that question.  The study compared emergency department (ED) visits by pediatric patients exposed to CCMs for the 14-month period prior to the 2007 withdrawal, and the 14-month period thereafter.  First, the good news – the results showed that ED visits related to CCMs in children younger than 2 years of age decreased by one-half in the post-withdrawal period when compared to the pre-withdrawal period.  And the not-so-good news – the total number of ED visits in children younger than 12 years of age remained the same.  While this study reflects a step in the right direction, there is still more work to be done by all of us to lower the overall incidence of adverse events associated with CCM poisoning, use, and misuse. We summarized some of the additional findings in the study and included our IPC poison prevention and safety tips in the table below:

STUDY FINDINGS IPC SAFETY TIPS
  • Liquids were the primary culprit
  • Liquid CCMs are often sweet, fruit-flavored, and brightly colored.  Never call medicine “candy” or “juice” to prevent confusion by children.
  • Children ingesting medications without adult permission or oversight
  • Store CCMs and other medications well out of reach, preferably locked up.  Remember, child-resistant packaging doesn’t mean “child-proof.”
  • Giving the wrong dose to a child, or giving a product to the wrong child
  • Read all product directions carefully, and make handwritten instructions available to all caregivers.  Use a medication spoon or syringe for accurate dosing.  Remember that products labeled for “infants” are not interchangeable with products labeled for “children.”  If you have any doubts about dosing instructions, call your pharmacist or pediatrician.
  • Using the wrong product to treat symptoms (e.g. giving acetaminophen to treat a cough)
  • Match the correct product with the correct symptoms.  When in doubt, ask a pharmacist or your pediatrician.
  • Not following current labeling instructions (e.g. following pre-2008 dosing guidelines)
  • Avoid dosing medications out of habit.  Since labeling of CCMs changes periodically, read directions each time product is purchased.
  • As an alternate to CCMs, caregivers requesting antibiotics from physicians
  • Antibiotics are ineffective in treatment of viral illnesses such as the flu or common cold.

CCM products may contain a single ingredient or a combination of active ingredients including analgesics, expectorants, cough suppressants, decongestants, and/or antihistamines.  Depending on the active ingredient, overdose or overuse of these pharmaceuticals may cause mild to moderate symptoms ranging from grogginess, irritability, restlessness, increased heart rate, and dry mouth/skin, or more serious complications such as agitation, hallucinations, seizures, irregular heartbeat, high blood pressure, and coma.  

The staff at the IPC follows specific guidelines for when it is safe to observe a child at home or when referral to a hospital emergency room is necessary.  Remember, just because a product is sold over-the-counter does not mean it is non-toxic.  All medications are potentially harmful when label instructions are ignored or misunderstood.  Feel free to call the IPC at (800) 222-1222 any time you suspect an overdose or therapeutic error involving a CCM or any other prescription or non-prescription medication.

As always, remember the importance of getting your yearly flu shot, and washing your hands frequently – the best way to deal with an illness is to prevent it outright.  But if you find yourself feeling under the weather this winter, a big bowl of mom’s chicken soup is sure to make you feel better – we suggest adding 1 to 2 splashes of spicy-hot Tabasco™ sauce to open everything up –but at your own risk!

by Elizabeth Ospina and Tony Burda

Bookmark and Share

Related posts:

  1. Hypothermia and Frostbite: Know The Cold Facts
  2. Making Room For The Grandchildren
  3. Beware of Carbon Monoxide Poisoning in Extreme Weather
  4. A Spoonful of Trouble
  5. Top 5 Things You Didn’t Think Could be Poisonous to Children

One Comment on “A Year in Review: Children’s OTC Cough & Cold Products Label Changes”

  1. 1 Medication Safe - Dr. Ben Tsutaoka » The Effect of Label Changes to Children’s OTC Cough and Cold Products said at 10:38 am on January 18th, 2011:

    […] The entire blog entry can be found here: http://ipcblog.org/2011/01/11/a-year-in-review-children%E2%80%99s-otc-cough-cold-products-label-chan…. […]


Leave a Reply